Arizona, 2010

Hail and Damaging Winds in Arizona, August 26, 2010

August 26, 2010 · NWS PSR · 9 events in 1 county or zone

Severe thunderstorms moved across parts of the city of Yuma, with damaging winds, large hail, and low visibilities due to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Severe thunderstorms moved across parts of the city of Yuma, with damaging winds, large hail, and low visibilities due to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 26, 3:10 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 3:10 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
310 PM MST THU AUG 26 2010

.UPDATE...UPDATED FIRE WEATHER DISCUSSION.

&&

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL ALLOW FOR A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND FRIDAY. A
LARGER...FASTER MOVING AREA OF LOW PRESSURE WILL SWEEP THROUGH THE
AREA ON SATURDAY...FOLLOWED BY DRIER CONDITIONS ON SUNDAY. THERE
WILL BE AN INCREASING CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE UPCOMING WEEK.

&&

.DISCUSSION...
EARLY AFTERNOON WATER VAPOR IMAGERY AND REGIONAL RADAR MOSAIC
REVEALS A SMALL AREA OF LOW PRESSURE ACROSS SOUTHEAST ARIZONA...WITH
A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING NORTHWESTWARD THROUGH
THE PHOENIX METRO AREA TOWARD TONOPAH. ONE COULD MAKE THE CASE THAT
THE CENTER OF THE CIRCULATION HAD DRIFTED TOWARD EASTERN PIMA COUNTY
AS OF 1PM BASED ON THE RADAR REFLECTIVITY ALONE...HOWEVER A
SECONDARY CIRCULATION COULD BE INFERRED ACROSS SOUTHWEST MARICOPA AS
WELL. RAINFALL TOTALS THUS FAR HAVE BEEN LARGELY UNIMPRESSIVE
HOWEVER LOCALLY HEAVY RAIN HAS BEEN OBSERVED AT SEVERAL LOCATIONS.
MEANWHILE ACROSS SOUTHEAST CALIFORNIA SKIES ARE SUNNY AND
TEMPERATURES CONTINUE TO SOAR TOWARD 110 DEGREES. THE HIGH AT SKY
HARBOR THROUGH 1 PM HAS ONLY BEEN 95 DEGREES...WHICH OCCURRED AT 842
AM...8 DEGREES BELOW NORMAL.

VERY TRICKY FORECAST THIS EVENING AS ONLY THE NAM12 INITIALIZED THE
CIRCULATION CENTER IN THE CORRECT PLACE...SO MY CONFIDENCE IN HOW
TONIGHT WILL EVOLVE IS LOW. AS COULD BE EXPECTED...ABUNDANT CLOUD
COVER APPEARS TO HAVE SIGNIFICANTLY REDUCED CAPE ACROSS THE PHOENIX
AREA...SHOWERS HAVE NOW MIGRATED WESTWARD TOWARD GREATER INSTABILITY
ACROSS WESTERN MARICOPA COUNTY. MEANWHILE A LARGER TROUGH OFF THE
WEST COAST AND ASSOCIATED CIRCULATION CENTER NEAR SAN DIEGO HAS LED
TO THE DEVELOPMENT OF CONVECTION ACROSS THE MOUNTAINS OF SOUTHEAST
CALIFORNIA. HOW BOTH OF THESE AREAS OF SHOWERS AND THUNDERSTORMS
EVOLVE TONIGHT IS A TOUGH CALL. I THINK SHOWERS AND THUNDERSTORMS
WILL BLOSSOM OVER LA PAZ/YUMA/WESTERN MARICOPA COUNTIES THIS EVENING
WHERE SKIES HAVE BEEN SUNNY ALL DAY...THEN DRIFT INTO THE STABLE
AIRMASS OVER THE PHOENIX AREA LATE TONIGHT. FOR THE MOST PART THIS
WILL REDUCE THE AREAL COVERAGE OF THE PRECIP BUT SHOWERS AND
OCCASIONAL THUNDERSTORMS COULD GO ON THROUGH THE OVERNIGHT HOURS. I
WILL MAINTAIN ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE PHOENIX
AREA THROUGH THE OVERNIGHT HOURS INTO FRIDAY MORNING AND WHILE I AM
NOT EXPECTING A REPEAT OF TODAYS WEATHER ON FRIDAY...I THINK SOME
SHOWERS COULD PERSIST LONGER INTO THE OVERNIGHT HOURS THAN THEY
WOULD TYPICALLY.

THE LOW OVER SAN DIEGO WILL DRIFT THROUGH THE AREA TOMORROW ALTHOUGH
THE BOUNDARY LAYER COULD BE SUFFICIENTLY WORKED OVER THAT CONVECTION
IS AT A MINIMUM TOMORROW. REGARDLESS I THINK SUFFICIENT INSTABILITY
WILL BE REALIZED IN THE HIGHER TERRAIN NORTHEAST OF PHOENIX TOMORROW
AFTERNOON AND I WENT WITH HIGHER THAN CLIMO POPS. VERY SIMILAR TO
THE PREVIOUS FORECAST.  SATURDAY STILL LOOKS LIKE THE BEST DAY AS A
LARGE TROUGH MOVES IN FROM THE PACIFIC. I MADE VERY FEW CHANGES TO
THE FORECAST ON SATURDAY AS WE ALREADY HAD 30-50 PERCENT POPS IN
PLACE ACROSS THE EASTERN HALF OF THE FORECAST AREA. THIS STILL LOOKS
REASONABLE AS VERY DRY AIR ACROSS SOUTHEAST CALIFORNIA WILL KEEP
PRECIP CHANCES AT A MINIMUM...AND MEAN MIXING RATIOS OF 12+ G/KG IN
THE EAST ALONG WITH SUFFICIENT INSTABILITY SHOULD RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS.

SUNDAY THROUGH WEDNESDAY...THE TROUGH AXIS REMAINS OVER THE INTERIOR
WEST SUNDAY AS A SUBSEQUENT EMBEDDED DISTURBANCE MOVES THROUGH THE
NORTHERN GREAT BASIN. WITH A SLOWER EASTWARD ADVANCE THAN PREVIOUSLY
PROGGED...DRY ADVECTION DOES NOT ADVANCE QUITE AS FAR EAST OVER OUR
FORECAST AREA. BY MONDAY...BOTH ECMWF AND GFS SHOW FRANK HAVING
MOVED NORTH-NORTHWEST OFF THE COAST OF BAJA. THE OFFICIAL TPC TRACK
DOES NOT TAKE IT THAT FAR NORTH AND SHOWS IT AS A TROPICAL
DEPRESSION. BY TUESDAY...THE UPPER TROUGH AXIS REACHES THE PLAINS
AND THERE IS A HIGH CENTERED NEAR THE TEXAS/MEXICO BORDER WITH
SOUTH-SOUTHWESTERLY FLOW ALOFT OVER OUR FORECAST AREA ENABLING
MOISTURE TO MOVE FURTHER WEST. BY WEDNESDAY...THE HIGH IS
ADVERTISED TO BE FURTHER WEST NEAR SONORA WHICH WILL LEAD TO LESS
INSTABILITY. AS THE RIDGE APPROACHES...TEMPERATURES WILL INCREASE.

&&

.AVIATION...
SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
SCT LGT SHWRS...WITH ISOLD RW/TRW CONTINUE TO SPREAD NEWD THROUGH
THE AREA. CELL DEVELOPMENT IS SLOWER THAN TYPICAL LATE-DAY STORMS
WITH STEADY MOVEMENT/GROWTH TO THE NORTH AND EAST. LTG HAS ALSO BEEN
SLOW TO DEVELOP...WITH CELL TOPS TO 35-40 THSD FT. AMENDED TAF FOR
SKY HARBOR STILL LOOKS GOOD WITH LOWEST CIGS NEAR 8 THSD FT AND
LOWEST VSBY IN PRECIP NEAR 6 MILES. TIMING OF NEW STORMS NOT
ADJUSTED FROM OLDER SET OF TAFS. THUS PEAK ACTIVITY 00-04Z.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... EASTERLY
WINDS REMAINING LESS THAN 12 KTS WITH SKC OR SCT CLOUDS THRU AT
LEAST 27/03Z. BEST CHANCES FOR CB DEVELOPMENT WILL BE TONIGHT AND
INTO FRIDAY AFTERNOON.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
A LARGE UPPER LEVEL TROUGH WILL SWEEP THROUGH THE SOUTHWEST UNITED
STATES SUNDAY AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN GENERALLY
CLEAR SKIES ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. BUT
THERE WILL BE SUFFICIENT MOISTURE FOR A SLIGHT CHANCE OF SHOWERS
ACROSS SOUTH CENTRAL ARIZONA...MOSTLY OVER THE HIGHER TERRAIN.
TEMPERATURES WILL SHOW A SLOW WARMING TREND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/AJ
AVIATION...SIPPLE
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Aug 26, 6:15 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST THU AUG 26 2010

AZZ022>024-027-028-271315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
615 AM MST THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
ANY STORMS FORM THEY WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE LIKELIHOOD OF STORMS WILL INCREASE FRIDAY AND SATURDAY WITH
SEVERE POTENTIAL PEAKING ON SATURDAY. STORM CHANCES WILL DECREASE
NEXT WEEK BUT WILL LINGER THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-271315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
615 AM MST THU AUG 26 2010 /615 AM PDT THU AUG 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...A
BIT BETTER CHANCE OVER JOSHUA TREE NATIONAL PARK. IF ANY STORMS FORM
THEY WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WINDS AND BRIEF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY THEN DECREASE
FROM WEST TO EAST SATURDAY. SEVERE POTENTIAL WILL BE BEST ON SATURDAY
OVER SOUTHWEST ARIZONA. DRY CONDITIONS WILL PREVAIL NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 26, 5:41 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
541 PM MST THU AUG 26 2010

AZZ025-026-270130-
YUMA AZ-
541 PM MST THU AUG 26 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 630 PM MST/630 PM PDT/

AT 537 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ACROSS YUMA COUNTY.

THE STRONG THUNDERSTORMS ARE MAINLY OVER UNPOPULATED AREAS...BUT
HAVE PRODUCED OUTFLOW BOUNDARIES WITH WIND GUSTS UP TO 45 MPH.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE
AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LOCATIONS IMPACTED INCLUDE...
   ARABY...
   YUMA...
   SOMERTON... GADSDEN AND  SAN LUIS...
   GADSDEN...

LAT...LON 3243 11470 3247 11481 3248 11483 3262 11482
      3273 11471 3268 11434 3234 11436
TIME...MOT...LOC 0038Z 113DEG 35KT 3248 11445

HIRSCH
Special weather statement, Aug 26, 7:11 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST THU AUG 26 2010

AZZ025-CAZ031-033-270330-
YUMA AZ-IMPERIAL CA-
711 PM PDT THU AUG 26 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  EXTREME WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 830 PM PDT/830 PM MST/

AT 706 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF GORDON'S WELL...MOVING
SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   GORDON'S WELL...
   ANDRADE...
   INTERSTATE 8 BETWEEN GORDON'S WELL AND YUMA...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3263 11481 3270 11475 3270 11497 3287 11502
      3297 11476 3272 11451 3262 11481
TIME...MOT...LOC 0211Z 338DEG 6KT 3284 11487

HIRSCH

The radar

The Yuma radar (KYUX), 25 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 26, 7:45 PM MST
Where
Yuma County, 1.35 mi ESE of Crane
Measured
60 kt (69 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
32.720, -114.650

Spotter reports several houses damaged on May Street in Yuma. One house is uninhabitable. Most severe damage was near 23 Avenue and 5th Street.

Thunderstorm Wind, Yuma

When
August 26, 7:45 PM MST
Where
Yuma County, 1.35 mi ESE of Crane
Measured
70 kt (81 mph) estimated gust
Property damage
$3.0 million
Reported by
Trained Spotter
Coordinates
32.720, -114.650

Zero visibility reported in rain along with gusty winds estimated at up to 80 mph. Damage was reported to homes and businesses with numerous trees uprooted. A huge pine tree fell on a house at the corner of 8th Avenue and 10th Street. Entire carports were torn from their foundations. A roof on a home in the 1100 block of Appaloose Lane was completely torn off of its rafters. The ceramic tiles on the top of the entrance to El Charro Cafe, 601 West 8th Street, were severely damaged. The roof of a self-serve car wash collapsed. There were several reports of car windshields broken due to flying debris. At the old Foxworth Galbraith hardward store, entire structures collapsed and lay mangled on the ground where the outdoor lumber sdection had been.

Hail, Yuma

When
August 26, 7:45 PM MST
Where
Yuma County, 1.35 mi ESE of Crane
Measured
0.5 in hail
Property damage
$250
Reported by
Trained Spotter
Coordinates
32.720, -114.650

Spotter reported hail estimated size 0.50 inches.

Thunderstorm Wind, Yuma

When
August 26, 7:45 PM MST to 8:30 PM MST
Where
Yuma County, 0.97 mi WSW of Yuma
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Utility Company
Coordinates
32.717, -114.636

About 30 power poles were snapped by strong microburst winds, estimated in excess of 60 kt. APS reported up to 16,660 customers were without power at the height of the storm. Many of the poles were downed in the area bounded by Avenue B to the west, 4th Avenue to the east, the Colorado River to the north, and 12th street to the south.

Thunderstorm Wind, Yuma

When
August 26, 7:45 PM MST to 8:30 PM MST
Where
Yuma County, 0.41 mi W of Yuma
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
32.720, -114.627

Several schools in the Yuma area, including Yuma High School, were damaged due to strong thunderstorm winds, and were closed on Friday August 27th. The old gym at Yuma High suffered roof damage, and shingles were blown off the roof of Centennial Middle School. Pecan Grove Elementary and Carver Elementary schools also reported wind damage.

Thunderstorm Wind, Yuma

When
August 26, 7:45 PM MST to 8:30 PM MST
Where
Yuma County, 0.56 mi SSW of Yuma
Measured
75 kt (86 mph) estimated gust
Property damage
$5.0 million
Reported by
Newspaper
Coordinates
32.712, -114.623

As reported in the Yuma Sun, the Garden Landscaping Company at 830 South Orange Avenue was mostly destroyed by thunderstorm microburst winds, estimated to be near 75 knots. Damage was also reported at the O.G. RV Resort. The Yuma High School and Kofa High School sustained considerable wind and water damage.

Thunderstorm Wind, Yuma

When
August 26, 7:45 PM MST to 8:00 PM MST
Where
Yuma County, (Yum)yuma Intl Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
32.650, -114.600

A trained spotter reported a measured thunderstorm wind gust at 71 mph. The strong thunderstorm microburst winds damaged some Palo Verde trees.

Hail, Yuma

When
August 26, 7:55 PM MST
Where
Yuma County, 1.35 mi WSW of El Pueblecito
Measured
0.75 in hail
Property damage
$250
Reported by
Trained Spotter
Coordinates
32.690, -114.650

Spotter reported hail estimated size 0.75 inches.

Thunderstorm Wind, Yuma

When
August 26, 7:58 PM MST
Where
Yuma County, 1.35 mi WSW of El Pueblecito
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Other Federal Agency
Coordinates
32.690, -114.650

Several trees fell onto cars at 16th Street and Ave B.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250956, 250958, 250960, 253756, 253768, 253776, 254626, 250959, 250957.